Try it
Anaesthesia · Regional anaesthesia
Sample itemAn epidural catheter is inserted for labour analgesia. A test dose of 3 ml of 1.5% lignocaine with adrenaline 1:200,000 is given. Within a minute the woman has palpitations, tachycardia and a sharp rise in blood pressure. What does this indicate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intravascular placement of the catheter
An epinephrine-containing test dose causes a prompt rise in heart rate (usually more than 20 beats per minute) if injected into an epidural vein. The catheter should be withdrawn and resited. A rapidly developing dense motor block suggests an intrathecal position instead.
Option by option
A. Correct epidural placement
Correct epidural placement produces no marked cardiovascular response to the test dose.
B. Anaphylaxis to lignocaine
Anaphylaxis would cause hypotension, bronchospasm and urticaria rather than hypertension and tachycardia.
C. Intrathecal placement of the catheter
Intrathecal injection of the test dose would produce rapid sensory and motor block of the legs.
D. Intravascular placement of the catheter (correct)
Correct. A rapid heart rate and blood pressure rise after adrenaline signals intravenous injection.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Regional anaesthesiaTen minutes after a spinal block for caesarean section, a woman feels nauseated and her…
- Regional anaesthesiaA patient with severe COPD is scheduled for shoulder surgery. Why is an interscalene bra…
- Regional anaesthesiaA patient on prophylactic-dose low molecular weight heparin has been planned for spinal…